PDA

View Full Version : Vertigo/vestibular imbalance/ototoxicity



kgr123
08-13-2014, 09:21 PM
Hey!

My daughter was diagnosed with DF508 about 23 years ago and we've been dealing with the routine medication to keep her lung function in place. The new issue that seems to have cropped up is dizziness. The doctors aren't able to put their finger on it. It happens from several times a day to sometimes once in two days. I was wondering if anyone else is experiencing the same and what treatment have you taken?

Her o2 levels are fine and infections under moderate control

Gorf
08-13-2014, 09:26 PM
The first thing that comes to my mind is Tobi if she is on it. Its one of the rare side effects but its listed.

Ratatosk
08-13-2014, 10:18 PM
Sometimes people with sinus issues can have issues with their Eustachian tubes. Little calcium deposits can cause unbalance, waves of dizziness. Has she seen an ENT?

kgr123
08-14-2014, 08:36 AM
Dear Gorf, ratatosk, Thank you for your response . The ENT did a check but did not mention any calcium deposit. He did suspect it to be a Tobi side effect. My question is will it settle down by itself when she stops taking it? She still has two weeks to complete the course.

Ratatosk
08-14-2014, 09:01 AM
I believe it should settle down; however, usually if the ears are affected from Tobi, people are taken off of iti to prevent hearing loss., so if Tobi IS the cause, I would speak with the doctor about other medications that could be used instead.

Ratatosk
08-14-2014, 09:04 AM
As for possible calcium deposits, my FIL who has had sinus issues all his life (no cf) had "rocks in his head" :) or the calcium deposit issue a few years ago. http://ent.about.com/od/livingwithentdisorders/a/vertigo.htm

njlins
08-14-2014, 09:40 AM
OMG!!!Be cautious. I checked this on Google and it is more likely to cause tinnitus than the balance loss. Please search Google for info. I found this info in Rxmeds or something like that. My balance was devastated by gentamycin which is the same family as Tobi (an aminoglycide) This could cause permanent loss such as I have suffered. This is loss of balance for life. Some people are very sensitive as I was. Hope this is not your child's case and Tobi is great at helping the bacteria's that haunt CF kids and adults. I the doctors can tell via testing if her hearing or balance has been affected. Good luck.

stephen
08-14-2014, 10:43 AM
kgraghavan,

If TOBI is the cause, Cayston may be a good replacement.

I stopped TOBI about six years ago because hearing problems and have been using Cayston instead with very good results.

MGrossan
08-14-2014, 11:50 AM
Is there a sensation of pressure or fullness in the ear? This could be due to excess salt in the inner ear, called cochlear hydrops. Try limiting salt intake: If limiting salt intake helps the dizzyness, speak to your doctor about this.
Many persons with dizzyness improve by simple balance exercises. Start slow and gradually increase the speed of turning and bending. There are good exercises on the internet called Cawthorn Exercises.

Murray Grossan, M.D.
www.grossaninstitute.com

kgr123
08-14-2014, 06:29 PM
We visited our doctor today and she has asked us to discontinue Tobi. Hopefully the dizziness should settle down

Mark_s83
08-15-2014, 10:48 PM
I have had vertigo, as a result of IV Tobramycin, for the past 7 years. I had physical therapy, which helped. I ride a bicycle which is very helpful for my vertigo. When I don't ride for a while, the vertigo gets worse again. The physical therapist told me that doing the things which make me dizzy are the best form of therapy. It is like aerobatic pilots who overcome their vertigo by flying loops, rolls, etc. until their bodies adjust to the movements.

MiddleAgedLady
08-17-2014, 05:53 PM
I have oscillopsia from IV Tobra and Vancomycin. Gentamycin can also cause vestibular (inner ear) damage. I initially described it as vertigo to my ENT because I didn't know how to describe it, even though I've had vertigo at other times and knew this was different. When I said the horizon jumps or bobs when I walk, he immediately knew it was oscillopsia. It affects my balance. I've been through PT for it. Onset was 2.5 years ago and it's not gone away. It's definitely affected my lifestyle. I have found 4-5 other CFers on facebook who also suffer with it, some bad enough they have to use a walker at all times. My CF dr said they were always told it was immediate onset upon receiving the drugs. But if you're inactive for 14 days in the hospital, it makes sense I didn't notice it until I got out in the "real" world. I will never use Tobra, Vanc or Genta again. Having pretty good results with Fortaz and Merepenem.